Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
1 - 20 of 23

Errors in medication management and administration are major threats to patient safety. This piece explores issues with opioid and nursing-sensitive medication safety as well as medication safety in older adults. Future research directions in medication safety are also discussed.

Lewandowska K, Weisbrot M, Cieloszyk A, et al. Int J Environ Res Public Health. 2020;17:8409.
Alarm fatigue, which can lead to desensitization and threaten patient safety, is particularly concerning in intensive care settings. This systematic review concluded that alarm fatigue may have serious consequences for both patients and nursing staff. Included studies reported that nurses considered alarms to be burdensome, too frequent, interfering with patient care, and resulted in distrust in the alarm system. These findings point to the need for a strategy for alarm management and measuring alarm fatigue.  
Alshahrani F, Marriott JF, Cox AR. Int J Clin Pharm. 2020;43:884-892.
Computerized provider order entry (CPOE) can prevent prescribing errors, but patient safety threats persist. Based on qualitative interviews with multidisciplinary prescribers, the authors identified several issues related to CPOE interacting within a complex prescribing environment, including alert fatigue, remote prescribing, and default auto-population of dosages.
Co Z, Holmgren AJ, Classen DC, et al. J Am Med Inform Assoc. 2020;27:1252-1258.
Using data from the Computerized Physician Order Entry (CPOE) Evaluation Tool, this study compared hospital performance against fatal orders and nuisance orders. From 2017 to 2018, overall performance increased and fatal order performance improved slightly; there was no significant change in nuisance order performance; however, these results indicate that fatal alerts are not being prioritized and that over-alerting in some cases may be contributing to alert fatigue.
A 54-year old women with chronic obstructive pulmonary disease was admitted for chronic respiratory failure. Due to severe hypoxemia, she was intubated, mechanically ventilated and required extracorporeal membrane oxygenation (ECMO). During the hospitalization, she developed clotting problems, which necessitated transfer to the operating room to change one of the ECMO components. On the way back to the intensive care unit, a piece of equipment became snagged on the elevator door and the system alarmed.
Buckley MS, Rasmussen JR, Bikin DS, et al. Ther Adv Drug Saf. 2018;9:207-217.
This retrospective study examined the performance of trigger alerts designed to predict drug-related hazardous conditions in both ICU and non-ICU patients. The authors conclude that the alerts were not effective in identifying drug-related hazardous conditions in either setting and suggest that poorly performing alerts may contribute to alert fatigue.
Tolley CL, Slight SP, Husband AK, et al. Am J Health Syst Pharm. 2018;75:239-246.
This systematic review of clinical decision support for safe medication use found that such systems are incompletely implemented and lack standardization and integration of patient-specific factors. The authors suggest that reducing alert fatigue and employing human factors principles would enhance decision support effectiveness.
Wright A, Ai A, Ash J, et al. J Am Med Inform Assoc. 2018;25:496-506.
Clinical decision support (CDS) includes electronic alerts that can prevent errors. Excessive or erroneous alerts may lead to alert fatigue or other unintended consequences. Researchers used a blend of qualitative methods such as interviews and quantitative data like alert rates to develop a taxonomy of CDS alert errors. The taxonomy includes the origin of the error, which most commonly occurred with introduction of a new decision support rule, and describes the underlying reason for the error, such as problems with new terms, conceptualization, and building the rule as intended. Errors could cause an alert to fail to appear for a relevant situation or could cause an irrelevant or erroneous alert to appear. Most errors came to light through reports from users. The authors recommend classifying CDS alert errors using this taxonomy so that safety efforts will be consistent and actionable.
Cutrona SL, Fouayzi H, Burns L, et al. J Gen Intern Med. 2017;32:1210-1219.
Electronic health record alerts contribute to alert fatigue and increase provider workload. Some alerts are more time-sensitive than others and a delayed response can adversely impact patient safety. This study found that time-sensitive alerts were less likely to be opened by primary care providers within 24 hours if the provider's InBasket had a high number of notifications at the time of alert delivery or if the alert was sent on the weekend.
Horsky J, Aarts J, Verheul L, et al. Int J Med Inform. 2017;97:1-11.
Prior research has shown that providers frequently override drug interaction alerts, sometimes as a result of alert fatigue. In this study, researchers observed providers as they completed medication orders, addressing both high- and low-severity drug interaction alerts using five distinct electronic health records in two countries. The authors found that providers engaged in complex clinical reasoning prior to declining an alert, balancing various aspects of patient care including safety- and patient-specific factors.
Admitted to the hospital for chemotherapy, a man with leukemia and diabetes arrived on the medical unit on a busy afternoon and waited until his room was ready. The nurse who checked him in assumed that his admitting orders were completed on the previous shift. That night, the patient took his own insulin from home without a meal and experienced a preventable episode of hypoglycemia.
Computerized provider order entry is a cornerstone of patient safety efforts, and the increasingly widespread implementation of electronic health records has made it a standard practice in health care. This Annual Perspective summarizes novel findings and research directions in computerized provider order entry in 2015.
Galanter WL, Bryson ML, Falck S, et al. PLoS One. 2014;9:e101977.
Clinicians use thousands of prescription medications during routine care, and new medications are regularly incorporated into practice. Confusion between medications with names that appear or sound similar is a common cause of medication errors. This observational study sought to determine whether a computerized provider order entry system—with an alert that prompted providers to enter the indication when certain medications were ordered and required users to click "OK" to ignore the alert, to add the drug to a problem list, or to cancel the order—identified drug name confusion errors. These alerts intercepted 1.4 drug name confusion errors per 1000 alerts. While authors recommend that these alerts be implemented to decrease medication errors, they suggest narrowing the number of medications selected to prompt alerts to reduce risk of alert fatigue. A previous AHRQ WebM&M commentary describes an incident involving a look-alike drug error and reviews strategies to enhance safety of medication selection.
An epilepsy patient's discharge plan included phenytoin to be taken once daily. The prescribing physician was somewhat unfamiliar with the electronic medical record (EMR), didn't notice that the default frequency for phenytoin was "TID," and overrode the resultant computerized alert about the high dosage.
Antibiotics administration for an elderly man hospitalized for acute infection is delayed by more than 24 hours due to a mix-up and override in the computerized provider order entry system. However, none of the clinicians on the floor questioned the delay.
Strom BL, Schinnar R, Aberra F, et al. Arch Intern Med. 2010;170:1578-83.
Computerized provider order entry (CPOE) systems prevent prescribing errors by warning clinicians about medication interactions or contraindications. However, extensive research has shown that clinicians ignore many warnings, especially those perceived as clinically inconsequential. In this randomized trial, investigators created a "hard stop" warning that essentially prevented co-prescribing of warfarin and trimethoprim-sulfamethoxazole (a combination that exposes patients to severe bleeding risks). Although the hard stop was much more successful than a less stringent warning at preventing co-prescribing, the trial was stopped and the warning abandoned because several patients experienced delays in needed treatment with one of the drugs. The accompanying editorial by Dr. David Bates points out that this study vividly illustrates the unintended consequences of CPOE, a persistent issue that has slowed the pace of CPOE implementation.